Format

Send to

Choose Destination
See comment in PubMed Commons below
Thromb Haemost. 2007 Jun;97(6):1031-6.

Thalidomide and thrombosis. A meta-analysis.

Author information

1
American University of Beirut Medical Center, P.O. Box 11-0236, Riad El Solh 1107 2020, Beirut, Lebanon.

Abstract

With the increase in the number of reports and trials on the use of thalidomide as a part of the treatment of different medical conditions, particularly multiple myeloma (MM), it was observed that this drug might be associated with an increase in the risk of venous thromboembolic (VTE) events. It was the objective of this study to assess this risk, to check whether it might be affected by the concomitant administration of other medications, specifically dexamethasone, and to study the effect of anticoagulation and anti-platelet medications. A literature search for articles describing the use of thalidomide and the resultant VTE events was performed, and 50 articles were reviewed. A sample consisting of 3,322 patients resembling the above-mentioned studies was designed, and multivariate logistic regression was conducted. While thalidomide, dexamethasone and their combination were found to significantly increase the risk of VTE events among MM patients by 2.6, 2.8 and eight times, respectively, "adequate" anticoagulation significantly reduced the risk. In conclusion, patients receiving thalidomide should be carefully monitored for thromboembolic events, and those receiving concomitantly dexamethasone or other chemotherapy should be followed even more closely. Administering prophylactic doses of low-molecular-weight heparin or warfarin with therapeutic International Normalized Ratio reduces the risk of thromboembolic events among MM patients.

PMID:
17549307
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Schattauer Verlag
    Loading ...
    Support Center